Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 291, NWS Bismarck, ND

August 15, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 9:09 PM CDT for 4 counties in North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 9:09 PM CDT (02:09 UTC)
Expired
Aug 15, 2011, 10:15 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 5:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS53 KBIS 160209
SVRBIS
NDC015-029-059-085-160315-
/O.NEW.KBIS.SV.W.0291.110816T0209Z-110816T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH
  DAKOTA...
  EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MENOKEN TO
  FORT RICE TO BREIEN...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANNON BALL...PRAIRIE KNIGHTS RESORT...HAZELTON...TEMVIK...
  BRADDOCK...LINTON...KINTYRE AND STRASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4638 10102 4652 10074 4667 10067 4666 10008
      4663 10008 4663 9991 4629 9992 4628 9990
      4620 9991 4602 10032
TIME...MOT...LOC 0209Z 299DEG 25KT 4669 10048 4647 10061
          4633 10091
WIND...HAIL 60MPH 1.00IN

$$

MERRIMAN
2 follow-up statements
835 
WWUS53 KBIS 160255
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 15 2011

NDC059-085-160305-
/O.CAN.KBIS.SV.W.0291.000000T0000Z-110816T0315Z/
MORTON ND-SIOUX ND-
955 PM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX AND
SOUTHEASTERN MORTON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4617 10061 4624 10055 4628 10058 4637 10055
      4648 10059 4653 10054 4658 10059 4659 10056
      4664 10067 4667 10064 4666 10008 4663 10008
      4663 9991 4620 9991 4602 10032
TIME...MOT...LOC 0255Z 299DEG 25KT 4653 10007 4631 10021
          4618 10051

$$

NDC015-029-160315-
/O.CON.KBIS.SV.W.0291.000000T0000Z-110816T0315Z/
BURLEIGH ND-EMMONS ND-
955 PM CDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EMMONS AND
EXTREME SOUTHEASTERN BURLEIGH COUNTIES UNTIL 1015 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BRADDOCK TO TEMVIK TO 7 MILES SOUTHEAST OF PRAIRIE KNIGHTS
RESORT...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LINTON...KINTYRE AND STRASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4617 10061 4624 10055 4628 10058 4637 10055
      4648 10059 4653 10054 4658 10059 4659 10056
      4664 10067 4667 10064 4666 10008 4663 10008
      4663 9991 4620 9991 4602 10032
TIME...MOT...LOC 0255Z 299DEG 25KT 4653 10007 4631 10021
          4618 10051
WIND...HAIL 60MPH 0.75IN

$$

MERRIMAN
199 
WWUS53 KBIS 160312
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT MON AUG 15 2011

NDC015-029-160322-
/O.EXP.KBIS.SV.W.0291.000000T0000Z-110816T0315Z/
BURLEIGH ND-EMMONS ND-
1012 PM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EMMONS AND EXTREME
SOUTHEASTERN BURLEIGH COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM
MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4617 10061 4624 10055 4628 10058 4637 10055
      4648 10059 4653 10054 4658 10059 4659 10056
      4664 10067 4667 10064 4666 10008 4663 10008
      4663 9991 4620 9991 4602 10032
TIME...MOT...LOC 0312Z 299DEG 25KT 4647 9992 4625 10006
          4612 10036

$$

MERRIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:23 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 15, 7:23 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON AUG 15 2011

.UPDATE...CLOUDS...THUNDERSTORMS.

&&

.DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL
CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND
OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT
FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF
THUNDERSTORMS A BIT THIS EVENING.

&&

.AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH
DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN
EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS
TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST
AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL
TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 15, 10:14 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1014 AM CDT MON AUG 15 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY
MORNING.

TM

In the hours before

Local storm report, Aug 15, 8:00 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             BUFFALO SPRINGS         46.17N 103.24W
08/15/2011  M1.00 INCH       BOWMAN             ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS...STARTED APPROX. 752 PM
            CDT AND WAS STILL OCCURRING AT THE TIME OF CALL.

&&

LHUBER
Local storm report, Aug 15, 8:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             4 NW SCRANTON           46.18N 103.21W
08/15/2011  M1.00 INCH       BOWMAN             ND   TRAINED SPOTTER

&&

JTAEGER
Special weather statement, Aug 15, 8:22 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT MON AUG 15 2011

NDZ021-022-160215-
MCLEAN-SHERIDAN-
822 PM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SHERIDAN COUNTY...
MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MCCLUSKY BY 840 PM CDT...
  DENHOFF BY 905 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Local storm report, Aug 15, 8:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NEW LEIPZIG             46.37N 101.95W
08/15/2011  E0.88 INCH       GRANT              ND   TRAINED SPOTTER

            NICKEL SIZED HAIL AND 50 MPH WIND GUST

&&

JTAEGER
Local storm report, Aug 15, 8:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     MANDAN                  46.83N 100.89W
08/15/2011  E87 MPH          MORTON             ND   AWOS

&&

ABELING
Local storm report, Aug 15, 8:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
08/15/2011  M60 MPH          BURLEIGH           ND   AMATEUR RADIO

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningBISMorton68 min
Aug 15, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Aug 15, 7:13 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Aug 15, 7:20 PM CDTTornado WarningBISGrant, Morton25 min
Aug 15, 7:39 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope66 min
Aug 15, 8:03 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton57 min
Aug 15, 8:14 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger61 min
Aug 15, 8:47 PM CDTSevere Thunderstorm WarningBISGrant28 min
Aug 15, 8:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Aug 15, 9:17 PM CDTSevere Thunderstorm WarningBISGrant40 min
Aug 15, 9:18 PM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Aug 15, 9:25 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan44 min
Aug 15, 9:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan54 min
Aug 15, 10:25 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope35 min
Aug 15, 11:21 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux54 min
Aug 16, 12:11 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux64 min
Aug 16, 3:08 AM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh4 hr
Aug 16, 9:55 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.